MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/08/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This event is currently under investigation.
 
Event or Problem Description
A patient of unknown gender and age underwent placement of an aortic stent graft.The graft deployed successfully.The physician was attempting to remove the dilator out of the sheath and noticed the valve was tight.As the dilator pulled out, the valve popped out of the sheath.They had to replace the sheath with another sheath.An unintended section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Evaluation: a review of the complaint history, device history record, documentation, instructions for use, quality control, specifications, and trends was completed.Visual inspection of the returned device was conducted during the investigation.Several things were noted.The hemostatic valve was turned to the black circle, which means that the device was locked when it was sent to cook inc.The inner cannula was broken at the hemostatic valve, and approximately 0.6 cm of the cannula stuck out of the hemostatic valve.The cannula was broken and bent at an angle.There was no evidence of metal elongation.The other part of the inner cannula was within the dilator; it was broken right at the dilator tip.The pin vise was locked.The sheath was slightly kinked directly next to the valve.The iris valve was outside of the hemostatic valve.The top cap was stuck within the hemostatic valve.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu " do not bend or kink the delivery system.Doing so may cause damage to the deliver system and the zenith spiral-z aaa iliac leg graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels." additional under directions for use " confirm position of distal end of the iliac leg graft.Note: ensure the captor hemostatic valve on the iliac leg introducer sheath is turned to the open position." "contralateral iliac leg placement and deployment.Note: ensure the captor hemostatic valve on the iliac leg introducer sheath is turned to the open position.To deploy, hold the iliac leg graft in position.Under fluoroscopy and after verification of iliac leg graft position, loosen pin vise and retract inner cannula to dock tapered dilator to gray positioner.Tighten pin vise.Maintain sheath position while withdrawing gray positioner with secured inner cannula."ipsilateral iliac leg placement and deployment note: ensure the captor hemostatic valve on the iliac leg introducer sheath is turned to the open position.To deploy, stabilize the iliac leg graft.Under fluoroscopy and after verification of iliac leg graft position, loosen pin vise and retract inner cannula to dock tapered dilator to gray positioner.Tighten pin vise.Maintain sheath position while withdrawing gray positioner with secured inner cannula." based on the complaint summary and the device evaluation, it appears that the user tried to remove the dilator from the sheath with the hemostatic valve locked.According to the ifu, the hemostatic valve should be open in this part of the procedure.The evidence to support this is that the hemostatic valve was locked when returned, it was stated that the valve was tight, and the iris valve popped out of the hemostatic valve when the dilator was removed.The iris valve removal has been known to occur when the dilator is removed from a locked hemostatic valve due to the resulting friction.The inner cannula most likely broke due to the locked hemostatic valve, as well.It appears that either: the user did not dock the top cap after deployment, leaving part of the inner cannula exposed and vulnerable to breakage at the valve; or the top cap un-docked when the user tried to remove the dilator from the hemostatic valve due to the exerted pressure.Either way, the top cap became stuck in the hemostatic valve, and the user strongly pulled the dilator at an angle.This would cause the inner cannula to be broken at the dilator at a sharp angle without metal elongation and the sheath to be kinked.Therefore, the root cause is "product use or handling related - did not follow instructions / label.".

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5999905
Report Number1820334-2016-01083
Device Sequence Number680690
Product Code MIH
UDI-Device Identifier10827002552460
UDI-Public(01)10827002552460(17)181221(10)6448759
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-24-74-ZT
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/08/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/05/2016
Supplement Report FDA Received Date05/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1